Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On almost representations of groups

Author: Valerii Faiziev
Journal: Proc. Amer. Math. Soc. 127 (1999), 57-61
MSC (1991): Primary 20C99
MathSciNet review: 1468189
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We say that a group $G$ belongs to the class $\mathcal{K}$ if every nonunit quotient group of $G$ has an element of order two.

Let $H$ be a Hilbert space and let $U(H)$ be its group of unitary operators. Suppose that groups $A$ and $B$ belong to the class $\mathcal{K}$ and the order of $B$ is more than two. Then the free product $G=A\ast B$ has the following property. For any $\varepsilon >0$ there exists a mapping $T:G \to U(H)$ satisfying the following conditions :

1) $\Vert T(xy) - T(x)\cdot T(y) \Vert \le \varepsilon , \quad \forall x, \forall y \in G;$

2) for any representation $\pi : G\to U(H)$ the relation

\begin{equation*}\sup \{\Vert T(x) - \pi (x) \Vert \, ,x\in G\} =2\end{equation*}


References [Enhancements On Off] (What's this?)

  • 1. Baker, J., Lawrence, L., Zorzitto, F., The stability of the equation $f(x+y)=f(x)f(y)$, Proc. Amer. Math. Soc. 74 (2) (1979), 242-246. MR 80d:39009
  • 2. Faiziev, V.A., On the spaces of pseudocharacters on free product of semigroups, Mat. Zametki 52 (1992), 119-130. MR 93m:20087
  • 3. Faiziev, V.A., Pseudocharacters on semidirect product of semigroups, Mat. Zametki 53 (2) (1993), 132-139. MR 94h:20070
  • 4. Grove, K., Karcher, H., Ruh, E. A., Jacobi fields and Finsler metrics on compact Lie groups with an application to differential pinching problems, Math. Ann. 211 (1) (1974), 7-21. MR 50:8391
  • 5. de la Harpe, P., Karoubi, M., Represéntations approchées d'un groupe dans une algébre de Banach, Manuscripta Math. 22 (3) (1977), 297-310. MR 58:16948
  • 6. Hyers, D. H., On the stability of the linear functional equation, Proc. Nat. Acad. Sci. USA 27 (2) (1941), 222-224. MR 2:315a
  • 7. Hyers, D. H., Ulam, S. M., On approximate isometry, Bull. Amer. Math. Soc. 51 (1945), 228-292. MR 7:123f
  • 8. Hyers, D. H., Ulam, S. M., Approximate isometry on the space of continuous functions, Ann. of Math. 48 (2) (1947), 285-289. MR 8:588b
  • 9. Kazhdan, D., On $\varepsilon $-representations, Israel J. Math. 43 (4) (1982), 315-323. MR 84h:22011
  • 10. Shtern, A.I., Stability of homomorphisms into the group $R^{*}$, Vestnik Moskov Univ. Ser. I Mat. Mekh. 37 (3) (1982), 33-36. MR 83m:39008
  • 11. Ulam, S. M., A Collection of Mathematical Problems, Wiley& Sons, Interscience Publ., New York -London, 1960. MR 22:10884

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20C99

Retrieve articles in all journals with MSC (1991): 20C99

Additional Information

Valerii Faiziev
Affiliation: Institute for Mathematics with Computational Center, Tadzhikistan Academy of Sciences, Dushanbe, Tadzhikistan
Address at time of publication: Shirokaia St. 7-3-137, 129282 Moscow, Russia

Keywords: Representation, $\varepsilon $-representation, pseudocharacter
Received by editor(s): November 25, 1996
Received by editor(s) in revised form: May 13, 1997
Communicated by: Dale E. Alspach
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society